Advertisement

Reactions Weekly

, Volume 1115, Issue 1, pp 16–16 | Cite as

Lithium interaction

Interaction with concomitant olanzapine or haloperidol leading to oculogyric crisis: case report
Case report

Keywords

Lithium Drug Interaction Haloperidol Anxiety Disorder Olanzapine 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.
An event is serious (FDA MedWatch definition) when the patient outcome is:
  • death

  • life-threatening

  • hospitalisation

  • disability

  • congenital anomaly

  • requires intervention to prevent permanent impairment or damage

Drug interaction

A 22-year-old woman receiving lithium for generalised anxiety disorders twice developed oculogyric crisis: once after receiving olanzapine for an anxiety attack, and once following administration of haloperidol [therapeutic indication not stated].

The woman, who had been receiving lithium 900mg [frequency not stated] and paroxetine for approximately 4 years, received olanzapine 2.5mg. A short time later, she was admitted to the ED with dystonic upward deviation of her eyes. She was very anxious, but her mental status remained otherwise unchanged.

The woman received IV biperiden and, within 30 minutes, she experienced remission of her extrapyramidal symptoms, whereas self-administration of biperiden retard had not led to considerable improvement before. She reported that she had developed oculogyric crisis for the first time 12 months previously, shortly after receiving haloperidol 5mg. She had received IV biperiden and her extrapyramidal disorders had resolved.Author Comment “[T]here is a possibility of a rare but serious interaction between lithium and atypical antipsychotic drugs.”

Key words

Drug-interactions - Lithium - Basal-ganglia-disorders - drug interactions - Haloperidol - drug-induced - Olanzapine - Ocular-motility-disorders

REFERENCE

  1. 1.
    Rosenhagen MC, Schmidt U, Winkelmann J, Ebinger M, Knetsch I, Weber F.Olanzapine-induced oculogyric crisis. Journal of Clinical Psychopharmacology 26: 431, No. 4, Aug 2006 - GermanyGoogle Scholar

Copyright information

© Adis International limited or Adis Data Information BV 2006

Personalised recommendations